Immunotherapy can cause some side effects that patients and practitioners should look out for.
BY Jarushka Naidoo, M.B.B.Ch.
PUBLISHED January 29, 2019
Immunotherapy has different side effects than more traditional cancer treatments, such as chemotherapy, explained Jarushka Naidoo, M.B.B.Ch., an assistant professor of oncology at the Sidney Kimmel Cancer center at Johns Hopkins University.
Patients should remember that immunotherapy works by stimulating the immune system to fight the cancer. So, taking these agents could result in inflammation anywhere in the body, as well as some more general symptoms, such as fatigue, nausea and skin rash. While most side effects can be mitigated with steroids, there are some that Naidoo said are important to look out for, including inflammation of the heart and of the brain. If a patient thinks that they are experiencing these symptoms, they should contact their health care team immediately.